New Mexico, 2025Flash Flood in New Mexico, July 30, 2025
July 30, 2025 · NWS EPZ · 1 event in 1 county or zone
Moisture plume remained through central New Mexico with an upper trough approaching from the west. This resulted in thunderstorms developing over the Sacramento Mountains with heavy rain falling on the Salt Burn scar resulting in flash flooding leading into Ruidoso Downs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture plume remained through central New Mexico with an upper trough approaching from the west. This resulted in thunderstorms developing over the Sacramento Mountains with heavy rain falling on the Salt Burn scar resulting in flash flooding leading into Ruidoso Downs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 4:28 PM MST, 32 minutes earlier. Its key messages:
- Updated at 1107 PM MDT Wed Jul 30 2025
- Decreasing moisture will lead to lower coverage and low flash flood potential through the weekend and mountains will be favored for storms through the weekend and into beginning of next week.
- Temperatures will gradually warm through this same period with lowland high temperatures into the triple digits Saturday and beyond.
Area forecast discussion, Jul 30, 4:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
528 PM MDT Wed Jul 30 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1107 PM MDT Wed Jul 30 2025
- Decreasing moisture will lead to lower coverage and low flash
flood potential through the weekend and mountains will be
favored for storms through the weekend and into beginning of
next week.
- Temperatures will gradually warm through this same period with
lowland high temperatures into the triple digits Saturday and
beyond.
&&
.DISCUSSION...
Issued at 1107 AM MDT Wed Jul 30 2025
Moisture plume persists over the CWA but it continues to narrow
and diminish (PWs have decreased about .2 inches from yesterday).
Today is sort of the transition day from the very moist, heavy
rain/flood producing pattern of the past several days to a low
storm coverage/very warm temperature pattern. Enough moisture
remains in place this afternoon/tonight for scattered
thunderstorms. Many of the models show a favoring to the areas
west of the RG Valley where PWs and instability are a bit higher.
Local areas of 1-2 inches of rain are possible so flood potential
low but still there.
Sub-tropical high pressure begins reorienting to set up over New
Mexico Thursday and Friday. Thunderstorm coverage will continue
to decrease. For Thursday, best chances of rain continue over the
mountains and west of Deming, and by Friday thunderstorms limited
mainly to the mountains. Seasonable temps will return with this
lowering of storm coverage.
Saturday through Tuesday...upper high center becomes well
established over New Mexico/eastern Arizona. Thus just a slight
chance of rain over the mountain zones. We will see some of the
warmest temperatures since early July. By Monday/Tuesday we could
be flirting with Heat Advisories for some of the lowlands. There
are subtle high positioning differences between the GFS and ECMWF
Monday/Tuesday. GFS is a bit further east with the high, which
could allow thunderstorms back into the far SW CWA.
&&
.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Wed Jul 30 2025
Scattered TSRA over mountains this hour, with outflow boundaries
causing gusty winds overnight. Models shows gusts up to 30 knots
along RGV after 06Z tonight, with VCTS possible early Thursday
morning. Will amend TAF if direct TS impacts are imminent.
Generally, skies SCT-BKN110 and surface winds 340-020 at 08-12
knots overnight.
&&
.FIRE WEATHER...
Issued at 1107 AM MDT Wed Jul 30 2025
Fire weather concerns continue on the low side. Enough moisture is
left today for some potential flooding over the burn scars is
still possible. Gradually drying Thursday and beyond will both
lower storm coverage and flood potential. By Saturday and Sunday,
high temps will warm to well above normal and many of the fire
zones will see min RH decreasing down to near critical levels.
However no significant non-thunderstorm winds are expected through
the period.
Min RH: Lowlands 23-30% through Friday, then 13-20% Saturday and
Sunday. Gila/Black Range Mountains...30-45% through Friday, then
15-25% Saturday and Sunday. Sacramento Mtn...45-60% through
Friday, then 25-35% Saturday and Sunday. Vent rates poor-fair this
afternoon and Thursday. Fair-good Friday through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 98 74 96 / 20 20 10 10
Sierra Blanca 65 93 66 91 / 10 10 10 10
Las Cruces 69 92 68 92 / 40 40 30 10
Alamogordo 69 91 68 92 / 30 50 20 20
Cloudcroft 50 68 49 67 / 30 70 20 40
Truth or Consequences 67 88 66 90 / 40 60 40 20
Silver City 62 85 61 85 / 70 80 60 50
Deming 69 94 68 95 / 50 50 40 10
Lordsburg 67 93 66 92 / 50 70 60 20
West El Paso Metro 74 95 73 94 / 20 30 10 10
Dell City 70 94 70 94 / 10 10 0 10
Fort Hancock 72 99 74 97 / 10 10 10 10
Loma Linda 67 88 68 86 / 10 20 10 10
Fabens 71 96 73 95 / 10 10 10 0
Santa Teresa 71 93 71 92 / 30 30 20 10
White Sands HQ 73 93 72 93 / 30 40 20 10
Jornada Range 68 91 68 92 / 40 60 30 20
Hatch 68 93 68 94 / 50 60 40 20
Columbus 70 94 70 94 / 40 40 30 0
Orogrande 69 91 68 91 / 20 40 10 10
Mayhill 55 77 54 77 / 30 60 10 40
Mescalero 55 78 54 78 / 30 70 20 50
Timberon 55 77 55 76 / 20 50 10 30
Winston 56 81 56 82 / 60 80 50 50
Hillsboro 62 88 62 89 / 50 70 50 30
Spaceport 66 90 65 91 / 40 60 40 20
Lake Roberts 57 84 56 85 / 70 80 60 60
Hurley 64 87 63 87 / 60 80 50 30
Cliff 65 92 64 93 / 70 80 50 40
Mule Creek 62 88 61 89 / 60 80 50 40
Faywood 64 86 64 86 / 50 70 50 30
Animas 68 93 66 93 / 60 70 60 20
Hachita 66 91 65 91 / 50 60 50 20
Antelope Wells 66 91 66 92 / 50 60 60 20
Cloverdale 65 88 64 87 / 60 70 70 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...30-Dennhardt
In the hours before
Special weather statement, Jul 30, 1:44 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
244 PM MDT Wed Jul 30 2025
NMZ417-429-302115-
Southeast Tularosa Basin NM-Otero Mesa NM-
244 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 315
PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Timberon, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Otero Mesa and Oro Grande Range Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3233 10579 3239 10595 3255 10582 3246 10559
TIME...MOT...LOC 2044Z 221DEG 12KT 3243 10578
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BROWNSpecial weather statement, Jul 30, 4:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
519 PM MDT Wed Jul 30 2025
NMZ405-302345-
Lowlands of the Bootheel NM-
519 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HIDALGO COUNTY
THROUGH 545 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Alamo Hueco, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alamo Hueco, Hachita Valley, and Big Hatchet Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3182 10835 3163 10821 3159 10821 3143 10836
3163 10852
TIME...MOT...LOC 2318Z 223DEG 17KT 3163 10838
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BROWNSpecial weather statement, Jul 30, 4:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
549 PM MDT Wed Jul 30 2025
NMZ415-416-310015-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
549 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 615
PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Silver Lake, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Silver Lake, Sixteen Springs, James Canyon, Dry Canyon, Cox Canyon,
Bell Canyon, and Upper Dry Burnt Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3295 10571 3302 10565 3298 10551 3286 10564
TIME...MOT...LOC 2349Z 314DEG 6KT 3295 10565
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BROWNFlash Flood, Otero
- When
- July 30, 5:00 PM MST to 6:00 PM MST
- Where
- Otero County, 8.46 mi NW of White Tail to 7.75 mi NW of White Tail
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 33.297, -105.663
The public reported high water flowing out of Bear Canyon and flooding of the Cherokee Mobile Village and along US 70 going into Ruidoso Downs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Idaho, July 30 to 31, 2025$3.4 million · 1 event
- Tsunami in California, July 30 to 31, 2025$1.0 million · 1 event
- Damaging Winds and Lightning Strike in Louisiana, July 30, 2025$206,000 · 51 kt wind · 11 events
- Flash Flooding and Hail in Louisiana, July 30, 2025$61,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Missouri, July 30, 2025$50,000 · 1.25 in hail · 6 events
- Damaging Wind in Indiana, July 30, 2025$60,000 · 56 kt wind · 1 event
- Tornadoes in Colorado, July 30, 2025EF1 · 2 events
- Damaging Wind in Mississippi, July 30, 2025$25,000 · 52 kt wind · 1 event
- Debris Flow and Dust Storm in Nevada, July 30, 2025$20,000 · 55 kt wind · 4 events
- Flash Flood in Wyoming, July 30, 2025$20,000 · 1 event
- Excessive Heat in Louisiana, July 30 to 31, 202515 events
- Excessive Heat in Tennessee, July 30, 202514 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285824.